Back on Steroids

Before i start an apology -feeling really down and fed up but need to let of steam and i think my family have had enough

Had 2 days off work last week as had sickness bug which is going around -kids had all had it and i'm a sitting target.Daughter came home from school Friday and discovered her beloved hamster Smokey unable to move.Hubby took her straight to the vet where she had to be put to sleep .Myself and daughter very upset,i know it's only a hamster but we loved her very much - she was a real character.

I woke up yesterday unable to move - very scary as i've not been this ill for a long time.Hubby panicked and called doctor out who gave me a steroid injection - no real effect,so this morning my GP has ordered me back onto 30 mg of steroid tablets.I'm absolutely gutted as it took me months to get off them last year.I know it's stupid if they help but i can't help it.Darling hubby can't understand although he tries - if it's broken take something and get it fixed is his motto.I'm normally a very positive person but i feel so down tonight.The worse thing is Abi is still very upset and i literally cannot cuddle her and i'm heartbroken.

Anyway i'm just putting on my morphine patch and hopefully get some sleep for the first time in 48 hrs .

Sorry to go on but i figure you lovely people understand better than most.

Take care all

Julie xx

10 Replies

oldestnewest
  • Ah poor you Julie I really feel for you. I've never been in your position - having a very slow descent into RA this end - but I dislike taking steroids and understand a little about dependency because I'm completely dependent on ibuprofen and that depresses me as I can't come off the max dose without flaring up.

    The death of a pet is always hard - especially when your child is so distraught and when you are all run down from sickness bug. But it seems to me that one of the main reasons we have pets is to teach ourselves and our kids about the cycle of life and your daughter will have learned a big and important lesson about loving and grieving and the whole process at least.

    I do hope you are now sleeping soundly under the effect of the morphine patch. I'm sure everything will get better soon and that this is just a glitch brought on by the stress of the previous week. Tilda x

  • Ah Julie, sorry to hear that, but they great little pills when you need relief from bad inflammation. Try and concentrate on taking it as easy as possible. Hopefully, will just be a short course thisctime. What dmards. Are you on?

  • Sorry for your loss Julie, maybe this has triggered your flare combined with the sickness bug, which I also had last week and it was horrendous. Never been so sick in my life.

    I too am on high dose steroids and have been for around 3 years now, basically whenever I've tried weaning down no matter how slowly I do it I flare like crazy as soon as I drop below 20mg, I'm currently taking 40mg as I've been in and out off flares for a few months now and can't cope without the daily steroids I've also had the injections which if given a few shots like last time they did help loads but only for 2 weeks!.

    I seem to be more concerned about getting off the steroids than my rheumatologist but the side effects drive me nuts I get comments all the time on how sore my face looks its about the only part off me that isn't sore its just the moon face from steroids, I have to use facial hair remover cream either that or grow a beard! I gain an appetite so in turn gain weight and worst off all I've been told at 33 I had the bone density off a 90 year old. And I was osteopeinic :'(

    Again sorry for your loss and I really hope you start to feel better soon ;)

    Take care Julie

  • Julie, you poor thing. I hope you soon start to pick up and get back on your feet. Steroids are a pain in the a""e i know as i've been on high doses over xmas due to chest infection. They are the reason why i'm overweight and my face looks funny as well.

    Your daughter will recover from losing her pet and i felt like i had killed one of my cats when i was younger as i had to take it to the vets as it wasn't well and nobody was home when the vet brought her back. It is very hard getting attached to animals.

    Perhaps your aughter could get in bed with you and have some sort of cuddle that way if it is possible.

    Take care julie and i will be thinking of you. Sylvi.xx

  • Just wanted to say that I know this place and really know how you feel:-( Much as the steroids help the physical changes they cause are really demoralising. I had to be on 80mg then 60mg then 40mg for about 9 months whilst other meds were sorted out. The only thing I will say is they keep the inflammation down, allow you to function [even if you do now waddle] and prevent out of control inflammation causing further damage to your joints and organs.

    It's harder to deal with strong emotions when you're in pain and feeling low - be kind to and patient with yourself, you need to rest and regather some energy.

    Tilda makes a good point - small animals are an opportunity to experience the cycle of life and feel grief on a manageable level.

    I hope that you've have had a reasonable sleep.

    Cece x

  • Hi Julie, sorry your feeling so low and lost a beloved family pet. It's probably the stress of being ill then the loss of the hamster which has brought on a flare.

    Sometimes families don't really understand as they can't see your pain and your right you can only moan to them so much. I found myself pushing the people I care about away, which was a big mistake as I need them for the emotional support.

    Take things one day at a time with lots of rest and hopefully you'll feel better soon.

    Beth xxx

  • Aww Julie, i am so sorry for the loss of your hamster, your daughter knows you are supporting her whether you are hugging her or not.

    Re the steroids, its a pity that you have to go on to them again but it will make things more manageable in the short term and hopfully you may not have to stay on them for too long.

    All the best, i hope today turns out a bit better.

  • Thanks for all the support - it really makes a difference

    My GP's phoned this morning to see how i am which was nice of him.I mentioned that i have still not had my TNF appointment(my first one was cancelled in December) so he's going to chase that up for me as he feels that the MTX is no longer working even though i'm on 25mg injections and that the pain could be causing damage to my joints as well as my mental health! Didn't sleep last night but the steroids always make me a bit hyper so hopefully this will settle down.I'm supposed to be going back to work on Thursday - not sure at the moment but i'm worried about getting a warning so may struggle in.

    Abi decided that she would like to get a new hamster so hubby's taking her tonight-hope it helps her.

    Anyway thanks again

    Julie xx

  • Hi Julie, As I have read through these blogs, I was thinking of when I had to put my beloved cat Sylvester down, and how awful I felt. And lonely. Then, one day a picture of Bridget was on the bulletin board at the grocery, she needed a home as her people were moving and couldn't take her. Well, I fell in love immediately, it was like a gift, maybe Sly sent her to me, whatever we want to believe. So I was thinking, the best thing you can do for Ali is let her get another hamster. Soon.

    It does help alot. She will have fond memories, but still have a little critter who needs her attention. Wonderful life experience. Plus an opportunity to open discussion of feelings and caring and responsibility to another being. You might point out how similar that all is to you and her.

    It will be a fun and exciting time when you bring the new one home.

    Take care of you too! All the best, LoretXXX

  • So sorry to hear of your loss and bad flare, steroids can make a bit difference and if they need to be used so be it,!

    I have had two long courses in as many years( earlier this year I could hardly walk without them( I had to come off

    metotrexate for various reasons and the replacement meds( gold injection) took up to nearly 6 months to give benefit! so the gap was filled by yes youve guessed it steriods! when you are sorted you can come off them again just as I have done .

    Take care xx

You may also like...